Skip to main content

On non-locality in the calculus of variations


Non-locality is being intensively studied in various PDE-contexts and in variational problems. The numerical approximation also looks challenging, as well as the application of these models to continuum mechanics and image analysis, among other areas. Even though there is a growing body of deep and fundamental knowledge about non-locality, for variational principles there are still very basic questions that have not been addressed so far. Taking some of these as a motivation, we describe a general perspective on distinct classes of non-local variational principles setting a program for the analysis of this kind of problems. We start such program with the simplest problem possible: that of scalar, uni-dimensional cases, under a particular class of non-locality. Even in this simple initial scenario, one finds quite unexpected facts to the point that our intuition about local, classic problems can no longer guide us for these new problems. There are three main issues worth highlighting, in the particular situation treated:

  1. (1)

    natural underlying spaces involve different non-local types of derivatives as, for instance, fractional Sobolev spaces;

  2. (2)

    no convexity of integrands is required for existence of minimizers;

  3. (3)

    optimality is formulated in terms of quite special integral equations rather than differential equations.

We are thus able to provide some specific answers to the initial questions that motivated our investigation. In subsequent papers, we will move on to consider the higher dimensional situation driven by the possibility that no convexity or quasiconvexity might be involved in weak lower semicontinuity in a full vector, higher dimensional situation.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. 1.

    Anza Hafsa, O., Mandallena, J.-P., Michaille, G.: Continuity theorem for non-local functionals indexed by Young measures and stochastic homogenization. J. Math. Pure Appl. 9(136), 158–202 (2020)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bellido, J.C., Cueto, J., Mora-Corral, C.: Fractional Piola identity and polyconvexity in fractional spaces. Ann. Inst. H. Poincaré Anal. Non Linéaire 37(4), 955–981 (2020)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bellido, C., Cueto, J., Mora-Corral, C.: Bond-based peridynamics does not converge to hyperelasticity as the horizon goes to zero. J. Elasticity 141(2), 273–289 (2020)

  4. 4.

    Bellido, J.C., Mora-Corral, C.: Existence for nonlocal variational problems in peridynamics. SIAM J. Math. Anal. 46(1), 890–916 (2014)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Bellido, J.C., Mora-Corral, C.: Lower semicontinuity and relaxation via Young measures for nonlocal variational problems and applications to peridynamics. SIAM J. Math. Anal. 50(1), 779–809 (2018)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Bellido, J.C., Mora-Corral, C., Pedregal, P.: Hyperelasticity as a \(\Gamma \)-limit of peridynamics when the horizon goes to zero. Calc. Var. Partial Differ. Equ. 54(2), 1643–1670 (2015)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Boulanger, Jérôme; Elbau, Peter; Pontow, Carsten; Scherzer, Otmar Non-local functionals for imaging. Fixed-point algorithms for inverse problems in science and engineering, 131-154, Springer Optim. Appl., 49, Springer, New York, 2011

  8. 8.

    Bourgain, J., Brezis, H., Mironescu, P.: Another look at Sobolev spaces. In: Optimal Control and Partial Differential Equations, pp. 439-455. IOS, Amsterdam (2001)

  9. 9.

    Braides, A., Dal Maso, G.: Non-local approximation of the Mumford–Shah functional. Calc. Var. Partial Differ. Equ. 5(4), 293322 (1997)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Brandon, D., Rogers, R.C.: Nonlocal regularization of L. C. Young’s tacking problem. Appl. Math. Optim. 25(3), 287–301 (1992)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Brezis, H., Nguyen, H.-M.: Non-local functionals related to the total variation and connections with image processing. Ann. PDE 4(1) (2018) (Paper No. 9)

  12. 12.

    Brezis, H., Nguyen, H.-M.: Non-local, non-convex functionals converging to Sobolev norms. Nonlinear Anal. 191, 111626 (2020)

  13. 13.

    Brezis, H., Nguyen, H.-M.: \(\Gamma \)-convergence of non-local, non-convex functionals in one dimension. Commun. Contemp. Math. 22(7), 1950077 (2020)

  14. 14.

    Cortesani, G.: Sequences of non-local functionals which approximate free-discontinuity problems. Arch. Ration. Mech. Anal. 144(4), 357–402 (1998)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Dacorogna, B.: Direct Methods in the Calculus of Variations. 2nd edition. Applied Mathematical Sciences, vol. 78 (Springer, New York, 2008)

  16. 16.

    Di Nezza, N., Palatucci, G., Enrico, V.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136(5), 521–573 (2012)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Elbau, P.: sequential lower semi-continuity of non-local functionals. arXiv: 1104.2686 (2011)

  18. 18.

    Eringen, A.C.: Nonlinear Theory of Continuous Media (McGraw-Hill Book Co., New York, 1962)

  19. 19.

    Gobbino, M.: Non-local approximation of functionals: variational and evolution problems. Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8) 3(2), 315–324 (2000)

  20. 20.

    Kreisbeck, C., Zappale, E.: Lower semicontinuity and relaxation of \(L^\infty \)-functionals, Calc. Var. PDE 59:138 (2020)

  21. 21.

    Kreisbeck, C., Zappale, E.: Loss of double-integral character during relaxation. SIAM J. Math. Anal. 53(1), 351–385 (2021)

  22. 22.

    Lussardi, L., Vitali, E.: Non-local approximation of free-discontinuity functionals with linear growth: the one-dimensional case. Ann. Mat. Pura Appl. 4(186)(4), 721–744 (2007)

  23. 23.

    Lussardi, L.: An approximation result for free discontinuity functionals by means of non-local energies. Math. Methods Appl. Sci 31(18), 2133–2146 (2008)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Mengesha, T., Du, Q.: On the variational limit of a class of nonlocal functionals related to peridynamics. Nonlinearity 28(11), 3999–4035 (2015)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Mengesha, T., Du, Q.: Characterization of function spaces of vector fields and an application in nonlinear peridynamics. Nonlinear Anal. 140, 82–111 (2016)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Mora-Corral, C., Tellini, A.: Relaxation of a scalar nonlocal variational problem with a double-well potential. Calc. Var. Partial Differ. Equ 59(2) (2020) (Paper No. 67)

  27. 27.

    Pedregal, P.: Nonlocal variational principles. Nonlinear Anal. 29(12), 1379–1392 (1997)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Pedregal, P.: Parametrized measures and variational principles. In: Progress in Nonlinear Differential Equations and their Applications, vol. 30 (Birkhäuser Verlag, Basel, 1997)

  29. 29.

    Ponce, A.C.: A new approach to Sobolev spaces and connections to \(\Gamma \)-convergence. Calc. Var. Partial Differ. Equ. 19(3), 229–255 (2004)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Ponce, A.C.: An estimate in the spirit of Poincaré’s inequality. J. Eur. Math. Soc. (JEMS) 6(1), 1–15 (2004)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Ponce, AC. Elliptic PDEs, measures and capacities. From the Poisson equations to nonlinear Thomas-Fermi problems. EMS Tracts in Mathematics, 23. European Mathematical Society (EMS), Zürich (2016)

  32. 32.

    Rindler, F.: Calculus of Variations. Universitext (Springer, Cham, 2018)

  33. 33.

    Shieh, T.-T., Spector, D.E.: On a new class of fractional partial differential equations, I and II. Adv. Calc. Var. 8(4), 321–336 (2015)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Shieh, T.-T., Spector, D.E.: On a new class of fractional partial differential equations, I and II. Adv. Calc. Var. 11(3), 289–307 (2018)

    MathSciNet  Article  Google Scholar 

  35. 35.

    S̆ilhaý, M.: Fractional vector analysis based on invariance requirements (critique of coordinate approaches). Contin. Mech. Thermodyn. 32(1), 207–228 (2020)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Silling, S.A.: Reformulation of elasticity theory for discontinuities and long-range forces. J. Mech. Phys. Solids 48(1), 175–209 (2000)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Silling, S.A., Epton, M., Weckner, O., Xu, J., Askari, E.: Peridynamic states and constitutive modeling. J. Elasticity 88(2), 151–184 (2007)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Zemyan, S.M.: The classical theory of integral equations. A concise treatment (Birkhäuser, New York, 2012)

Download references

Author information



Corresponding author

Correspondence to Pablo Pedregal.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Supported by Grant MTM2017-83740-P.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Pedregal, P. On non-locality in the calculus of variations. SeMA (2021).

Download citation

Mathematics Subject Classification

  • 49J45
  • 49K21